Top.Mail.Ru
? ?
havealot_take2
09 November 2007 @ 02:50 am
OK, I looked at the memories and a few pages back and didn't see this question.

I've been using the Diva Cup for years with no problems. But I have noticed that when I empty the cup, there is usually a layer of clear-to-yellowish fluid sitting on top of the blood in the cup. It's often a thick layer, like 1/4 to 1/3 of the contents of the cup. I'm wondering if this is just blood that has separated into layers of plasma/red blood cells/whatever, or if there is something else going on, like if this is a sign of a urinary fistula or something else.

Maybe it was always like this, and I just didn't know, because I used to use a Keeper so I couldn't see the contents like I can in the Diva Cup.

Also I guess I should mention that my period blood seems to be super thin for the last year or two--it's almost watery and gets everywhere, not thick and goopy like y'all are saying in your posts.

So, does anyone else see a layer of clear or yellowish fluid sitting on top of the blood when dumping a menstrual cup?
 
Amandasophiahagia on November 9th, 2007 11:43 am (UTC)
Well, I'm not sure if this could be what's happening or not, but if left to stand, normal blood (like blood from your veins, ha) will separate, leaving the liquidy plasma at the top. Since your menstrual blood is thin, like normal blood, and since it's sitting in the cup, perhaps that's what's happening here. Just a hypothesis...:)
Autumn Sylver: Geek Girlautumn_sylver on November 9th, 2007 11:53 am (UTC)
Actually, when there's no anticoagulant, it's called serum. Plasma is what you get in a blood tube with an anticoagulant, like EDTA or heparin.

To the OP: yes, as sophiahagia said, it's serum.
When you leave blood sitting for a while, the cells clump together and settle to the bottom. (It's actually pretty cool/gross when you see the clump left in the bottom of a blood tube, if you turn the tube back and forth so that the clump slides back and forth in it. It makes a sort of "slurp" sound when it comes out of the bottom. haha). The liquid left at the top is serum.
The same thing would happen in the cup, since there's no anticoagulant to keep it from clumping.


P.S. The reason I know all this is that I studied to be a lab technician a couple of years ago. This would be my job if somebody would give me a job :/
Autumn Sylver: Geek Girlautumn_sylver on November 9th, 2007 11:54 am (UTC)
Also, some of the clear liquid would be the other fluids that are mixed in with the blood, since not all of the menstrual fluid is blood. Only a small portion of it is.
havealot_take2havealot_take2 on November 10th, 2007 07:38 pm (UTC)
Thank you both so much!
(Deleted comment)
havealot_take2havealot_take2 on November 10th, 2007 07:38 pm (UTC)
Thanks! It's good to know I'm not the only one.
Juliebozini on November 9th, 2007 12:42 pm (UTC)
It is most likely vaginal fluid. I get it too.
havealot_take2havealot_take2 on November 10th, 2007 07:38 pm (UTC)
Thanks!
.dreams in digital.feuerrader24 on November 9th, 2007 12:48 pm (UTC)
It's perfectly normal. I have the same thing going on...I think it is pretty cool! But anyway, not every woman's flow is the same, and mine is usually pretty watery, too. It is only dark and heavy around the 2-3 day mark, but I have friends who either experience an entirely pink flow or mostly brown...so it does vary from woman to woman.
Gloria Patchgloriapatch on November 9th, 2007 03:10 pm (UTC)
Yeah, I get this and I think it's normal -- I've seen blood collected for testing and it always separates. I think it's serum and probably other fluid (mucous, vaginal fluids)...I wouldn't be concerned.
Gloria Patchgloriapatch on November 9th, 2007 03:11 pm (UTC)
PS I think that's such a funny icon!!
havealot_take2havealot_take2 on November 10th, 2007 07:39 pm (UTC)
Thank you both for your comments, and yeah, this icon cracks me up too. I ganked it a long time ago.
Gloria Patchgloriapatch on November 10th, 2007 08:30 pm (UTC)
You're very welcome!
demiraks_worlddemiraks_world on November 9th, 2007 03:35 pm (UTC)
Yup, mines like that.

And I had a dark, thick, mucous-y flow which I attributed to birth control pills - since they're supposed to thicken the mucous on your cervix, I believe.

I'm off the pill now and I'm curious to see if it'll get more runny/less mucous-y. My first cycle with the diva (I was on the pill) I never even got to the halfway mark on the cup, but I'm expecting my flow to be heavier off so I'll be curious to see how much I can fill it up!
havealot_take2havealot_take2 on November 10th, 2007 07:39 pm (UTC)
Thanks!
recuntulousrecuntulous on November 10th, 2007 01:02 pm (UTC)
probably some of it is cervical mucus too! all the books I've read (only two) on the fertility awareness method say that you can't really monitor your cervical fluid while you're menstruating, but with a cup, maybe you can!
havealot_take2havealot_take2 on November 10th, 2007 07:39 pm (UTC)
Innnnteresting!

Is there a story behind your icon?
recuntulousrecuntulous on November 11th, 2007 03:52 am (UTC)
hehe. Yes. I lived in the peace and justice special interest house in college, and we thought it was funny to hold casual weekly wrestling matches. A good friend's shoulder gave me a black eye at Peace House Wrestling and I had nostril jewelery to match the color that day!
havealot_take2havealot_take2 on November 13th, 2007 01:35 pm (UTC)
Ha ha, awesome, a black eye from the peace and justice house. Yeeeeeeaaaaah!